Plasma exchange (PE) is an extracorporeal therapy that separates and then removes plasma, aiming to remove pathogenic material from the patient. We describe a patient with visual impairment due to closantel poisoning. Because closantel binds to plasma albumin, we treated the patient with PE.
A man in his late 50s fearing helminthiasis took 4 mL of the antihelminthic Flukiver Combi 3 times per day for 3 days (cumulative dose, 2700 mg of mebendazol and 1800 mg of closantel). Four days after the last ingestion, he arrived at a peripheral hospital with visual impairment and tongue dysesthesia. Visual acuity (VA) was 20/63 OD and 20/50 OS. The neurological and physical examination results, cranial magnetic resonance imaging findings, and laboratory values were unremarkable. We examined him 3 days later. His VA had worsened to hand movements OU. Visual fields were markedly constricted at the outer margins and relative scotoma was present around the macula (Figure, A). Electrophysiology revealed reduced visual evoked potential amplitudes with delayed peak latencies. Electrophysiological assessment was performed in conformity with the standard protocols recommended by the International Society for Clinical Electrophysiology of Vision.1,2 Full-field electroretinography (ERG) demonstrated decreased photoreceptor signal amplitudes with normal latency (eFigure 1 in the Supplement); multifocal ERG revealed reduced foveal peaks.
Koziolek MJ, Patschan D, Desel H, Wallbach M, Callizo J. Closantel Poisoning Treated With Plasma Exchange. JAMA Ophthalmol. 2015;133(6):718–720. doi:10.1001/jamaophthalmol.2015.191
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: